logoThe People's Perspective on Medicine

Can Atorvastatin Cause Erectile Dysfunction?

Studies on sexual side effects can be tricky. Many health professionals don't like to ask about ED. Does atorvastatin cause erectile dysfunction? Learn about the latest research.
Can Atorvastatin Cause Erectile Dysfunction?
Statins, Statin pills and a warning sign,

Tens of millions of American men take a statin every day: atorvastatin, lovastatin, pravastatin, simvastatin and rosuvastatin, to name just a few. Do drugs like atorvastatin cause erectile dysfunction? This reader wants to know.

Q. I am 43. My cholesterol was elevated to 290, so my doctor prescribed atorvastatin.

My wife is 39 and very sexy. People usually think she’s in her 20s. I have normal sexual urges, but when we have the chance to make love, getting an erection is super difficult.

She thinks I am losing interest in her or that there is someone else. Neither has happened in our 20 years together and certainly isn’t true now. So, my erectile difficulties are causing problems in our marriage.

I recently had my cholesterol checked again and it has dropped all the way to 111. I plan to STOP taking this drug and maintain the lower levels by eating better. Would that restore my ability to get an erection?

A. The effects of statins on libido and sexual performance have been controversial for years. There is evidence that these cholesterol-lowering drugs lower testosterone levels (BMC Medicine, Feb. 28, 2013)

Although testosterone is linked to sexual desire and performance, a recent meta-analysis involving nearly 70,000 men did not find an association between statin use and erectile dysfunction (American Journal of Medicine, April 2018).

Other Reports of Statins and ED:

We have heard from many other men who, like you, believe that statins contributed to their sexual problems. Most health professionals reject such “anecdotes.” And we must agree that a meta-analysis of clinical trials involving tens of thousands of men is quite convincing.

Then again, it is possible to miss embarrassing side effects if you don’t specifically ask about them. Some adverse reactions are slow to manifest, as this reader suggests:

Anthony in New South Wales, Australia offers this report:

“Have taken 2.5 mg of rosuvastatin (Crestor) about three times a week since July 2017. My LDL levels crashed from 4.2mmol/L to 2.1mmol/L. Total Cholesterol 6.6 to 4.2 mmol/L (anything much over 5.5 is bad). Bloods were taken early January too, so all that bad eating over Christmas and New Years would have been factored in. HDL utterly untouched at around 1.8-1.9 mmol/L (which is good). So Crestor, even at this minimal dose is quite a commando drug.

“Started getting very fatigued around December with ED coming on around the same time. I have slightly elevated uric acid levels which results in the odd gout attack. I’m on low dose febuxostat for that. In higher doses Febuxostat, and Allopurinol which I used before that, definitely brought on ED over a period of time.

“Now I am on on 2.5 mg of Crestor per week. Luckily I just need a minimal dose. Although even after that one dose at night the ED side effects (for me at least) seem pretty obvious the next day, albeit wearing off soon after.

“This can be a real ‘frog in the pot’ situation. Side effects come on so slow you can easily convince yourself that it’s something else like diet, age, stress, fitness etc. So if in doubt regulate your dosage to find that middle path balancing side effects with desired medical outcomes.”

Neat in the UK presents a female perspective:

“My husband is taking artovastatin and ramipril. He has lower libido and ED. Like men can be, he will not talk about it. I worry that I am not attractive to him anymore, which is possibly causing ED. I am very understanding of this situation but he just turns away when I suggest anything sexual. How can you approach someone like this? I love him very much and want to help.”

Tony in Ontario, Canada shares his atorvastatin experience:

“I’m 60 and have high cholesterol. My doctor prescribed atorvastatin. After taking it for a week, I couldn’t have an erection anymore. Before, I used to have sex with my young wife about 3 to 4 times a week.

“I now have ED. I’m going to stop taking this and look for alternatives.”

Confusion About Atorvastatin and ED?

Can atorvastatin cause erectile dysfunction? The research seems to say no. But some men think statins do affect their sex life. Regardless, do not stop the drug on your own. Discuss the situation with your physician. Point out that there is a new meta-analysis showing no relationship between statins and ED. Describe your own experience.

We cannot say whether stopping a statin will make a difference, but a healthful diet and exercise to lower cholesterol may also have benefits in the bedroom.

Share your own statin experience in the comment section below.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 19 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.